Alert archive / Wyoming / High Wind Warnings in 2021

High Wind Warning 21, NWS Cheyenne, WY

March 8, 2021Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 8, 2021, 12:04 PM MST for Albany County, Carbon County, Wyoming. It took effect at Mar 8, 2021, 6:00 PM MST. It was in force for 17 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2021, 12:04 PM MST (19:04 UTC)
In effect from
Mar 8, 2021, 6:00 PM MST
Expired
Mar 9, 2021, 11:00 AM MST
In force
17 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:36 AM MSTNON-TSTM WND GST 587 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT) COOPER COVE.
Mar 9, 7:52 AM MSTNON-TSTM WND GST 591 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Mar 9, 7:52 AM MSTNON-TSTM WND GST 657 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Mar 9, 8:16 AM MSTNON-TSTM WND GST 701 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Mar 9, 8:32 AM MSTNON-TSTM WND GST 587 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Mar 9, 8:32 AM MSTNON-TSTM WND GST 602 E Arlington, WYMESONET STATION WY23 1.6 E ARLINGTON (WYDOT).
Mar 9, 8:32 AM MSTNON-TSTM WND GST 721 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS75 KCYS 081904
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1204 PM MST Mon Mar 8 2021

WYZ110-091200-
/O.UPG.KCYS.HW.A.0014.210308T2100Z-210309T1500Z/
/O.NEW.KCYS.HW.W.0021.210309T0100Z-210309T1600Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1204 PM MST Mon Mar 8 2021

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MST
TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Interstate 80 near Arlington and Elk Mountain.

* WHEN...From 6 PM this evening to 9 AM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for light and
  high profile vehicles, including tractors and camper trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

MB
3 follow-up statements
994 
WWUS75 KCYS 091151
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
451 AM MST Tue Mar 9 2021

WYZ110-091600-
/O.CON.KCYS.HW.W.0021.000000T0000Z-210309T1600Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
451 AM MST Tue Mar 9 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Interstate 80 near Arlington and Elk Mountain.

* WHEN...Until 9 AM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for light and 
  high profile vehicles, including tractors and camper trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High blow over risk for light and high profile vehicles during
periods of high winds. Be prepared and check the forecast and road
conditions before you go!

&&

$$
924 
WWUS75 KCYS 091510
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
810 AM MST Tue Mar 9 2021

WYZ110-091800-
/O.EXT.KCYS.HW.W.0021.000000T0000Z-210309T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
810 AM MST Tue Mar 9 2021

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Interstate 80 near Arlington and Elk Mountain.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel could be difficult, especially for light and 
  high profile vehicles, including tractors and camper trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High blow over risk for light and high profile vehicles during
periods of high winds. Be prepared and check the forecast and road
conditions before you go!

&&

$$
774 
WWUS75 KCYS 091739
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1039 AM MST Tue Mar 9 2021

WYZ110-091845-
/O.EXP.KCYS.HW.W.0021.000000T0000Z-210309T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1039 AM MST Tue Mar 9 2021

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Winds are easing around Arlington and Elk Mountain this morning
and are no longer expected to reach warning levels.
Therefore...the High Wind Warning will be allowed to expire at 11
AM.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 8, 10:30 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 8, 10:30 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 AM MST Mon Mar 8 2021

.UPDATE...
Issued at 349 AM MST Mon Mar 8 2021

A Winter Storm Watch has been issued for Converse County lower
elevations and Niobrara County due to seeing possible snow
accumulations between 4 and 7 inches. Snow accumulation will cause
travel to become hazardous. Maintain caution when traveling and be
prepared.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 143 AM MST Mon Mar 8 2021

Today and Tuesday will be the last days of these gorgeous above
average temperatures, so be sure to take advantage! A weak frontal
passage Monday brings some tighter gradients and subsidence,
especially to the Arlington area. So, a High Wind Watch has been
issued for the portion of Interstate-80 between Arlington and Elk
Mountain. Winds 35 to 45 MPH with gusts to 60 MPH are expected for
Monday afternoon to early Tuesday morning. It's likely this High
Wind Watch will be upgraded to a warning later this morning.
Interstate-25 between Chugwater and Wheatland may also see some
elevated winds, but the gradients are not quite where is typical
for a high wind event there. Despite the gradients not being as
tight over this region, there is decent mountain-wave looking
activity, so this is something to watch during the day today and
into tonight.

The real fun begins Tuesday evening/night with a frontal and
shortwave passage connected to a low pressure system cutting
across Wyoming.

.LONG TERM...(Tuesday night through Sunday)
Issued at 143 AM MST Mon Mar 8 2021

A shortwave is currently forecast to move through Wyoming,
bringing the highest accumulations to Converse and Niobrara
Counties. Current forecast accumulations are at Winter Storm
Warning Criteria for Converse and Niobrara Counties, Winter
Weather Advisory for the North Laramie Range and North Sioux and
Dawes Counties, but will hold off on issuing any headlines until
accumulation amounts are a little more certain. What is certain is
that Converse, Niobrara, Sioux, and Dawes Counties will
experience impacts due to this impending winter weather and
should prepare for elevated snow amounts.

Temperatures following this frontal passage will return to normal
for southeast Wyoming and the Nebraska Panhandle, unfortunately
for us who have loved these early spring Temperatures.

The next system to keep an eye on is a low pressure system
expected to move through Friday night to Sunday and may cause some
severe winter weather impacts, especially to the Wyoming/Colorado
border. It will be interesting to see how this system develops!

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1030 AM MST Mon Mar 8 2021

VFR will prevail through the forecast period with SCT-BKN clouds AOA
20000 ft. Light winds through the period as well except at KRWL and
KLAR where some gusts around 25 kts expected this afternoon and
tonight.

&&

.FIRE WEATHER...
Issued at 143 AM MST Mon Mar 8 2021

Before the frontal passage Tuesday evening/night, fire weather is
still of some concern for portions of southeast Wyoming and the
Nebraska panhandle as the humidities will be very low and winds
will pick up a little Monday into Tuesday from a brief frontal
passage before the main one. As of right now, nowhere will reach
critical conditions, but it will get close Monday and Tuesday
during the day! Once the front passes through Tuesday
evening/night, humidities increase and most of southeast Wyoming
and the Nebraska panhandle will receive precipitation. After that,
another low pressure system is expected to pass through Friday
night into Sunday bringing more precipitation and higher
humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 2 PM MST this afternoon through Tuesday
     morning for WYZ110.

     Winter Storm Watch from Tuesday evening through Wednesday
     afternoon for WYZ101-102.

NE...None.
&&

UPDATE...LK
SHORT TERM...LK
LONG TERM...LK
AVIATION...RE
FIRE WEATHER...LK
Hazardous weather outlook, Mar 8, 2:23 AM MST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
223 AM MST Mon Mar 8 2021

NEZ002-003-019>021-054-055-095-096-WYZ104>109-111>119-090930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
223 AM MST Mon Mar 8 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...south central Wyoming and southeast
Wyoming.

.DAY ONE...TONIGHT

Dry and breezy conditions will lead to continued elevated fire
weather concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Dry and breezy conditions will lead to continued elevated fire
weather concerns Monday and Tuesday. Light precipitation expected
Tuesday evening into Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>103-090930-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
223 AM MST Mon Mar 8 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Elevated snowfall totals expected Tuesday evening into Wednesday
that could cause impacts to travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-090930-
North Snowy Range Foothills-
223 AM MST Mon Mar 8 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winds pick up to between 35 and 45 miles per hour with gusts up to
60 miles per hour Monday afternoon into Tuesday morning.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 1:31 AM MSTHigh Wind WatchCYSAlbany, Carbon11 hr
Mar 8, 3:19 AM MSTWinter Storm WatchCYSConverse, Niobrara22 hr

Nearby

High Wind Warnings in Wyoming, 2021Every high wind warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.